Antibiotic Allergy, When to Test, Challenge or Desensitise

Hypersensitivity (allergic) reactions are unpredictable and can occur in some patients even if they have taken the antibiotic in the past with no reaction. Drug allergy accounts for 11.3% of all adverse drug reactions. Many patients are mislabelled with drug allergy especially when the diagnosis is made based on history alone. Often the clinical history is not clear, for example, non-specific rash with penicillin in childhood or symptoms such as nausea and vomiting that are more likely to be related to drug side effects rather than allergy. In such cases, a referral to an allergist is important to confirm or exclude allergy, as over diagnosis of drug allergy leads to the unnecessary use of broader spectrum and expensive antibiotics contributing to the emergence of multidrug resistant pathogens.

Antibiotic Allergy
Antibiotic Allergy

Equally, under diagnosis of antibiotic allergy can have serious and sometimes fatal consequences. In cases of confirmed drug allergy it is important to establish potential cross reactivity with other drugs (for example penicillins and cephalosporins).Also, patients with confirmed drug allergy, who have an absolute requirement for the drug or cross reactive drug (as in penicillin allergic females with syphilis) can undergo a process of desensitization in order to complete their treatment through induction of temporary tolerance of the drug.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s